Thunderstorm Wind, Box Elder
- When
- May 16, 4:15 PM MST to 4:30 PM MST
- Where
- Box Elder County, 10 mi NE of Etna
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.767, -113.833
Rosebud RAWS site
A fast moving Pacific trough brought a variety of weather to Utah the 15-16th. Severe thunderstorms developed out ahead of a cold front that swept through the state during the afternoon of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A fast moving Pacific trough brought a variety of weather to Utah the 15-16th. Severe thunderstorms developed out ahead of a cold front that swept through the state during the afternoon of the 16th. Numerous reports of severe wind gusts were collected. Damage occurred in various locations due to strong winds. No injuries or fatalities occurred...though more than 18,000 residents in teh Salt Lake Valley lost power for much of the evening.Valley rains and mountain snows were significant...with up to a foot of snow falling in the highest peaks of the Uinta and Wasatch ranges.Rainfall totals were: Parrish Creek - 2.40", Farmington - 1.63", South Ogden - 1.57", Fruit Heights - 1.50", Layton Bench - 1.49", Kaysville - 1.28", Salt Lake Upper Avenues - 1.15", Brigham City - 1.04", Ogden Bench - 1.00", and Salt Lake International Airport - 0.96".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 16, 1:41 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON MAY 16 2005
.SYNOPSIS...PACIFIC TROUGH NOW OVER NEVADA WILL CONTINUE TO MOVE EAST
THROUGH TONIGHT. ASSOCIATED STRONG COLD FRONT WILL CROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT. WARM HIGH PRESSURE WILL RETURN
FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...FAST MOVING...VIGOROUS AND MOIST PACIFIC TROUGH OVER
CALIFORNIA-NEVADA BORDER...AT THIS TIME...WILL CONTINUE EASTWARD
THROUGH TOMORROW. WELL DEFINED COLD FRONT...NOW OVER NORTHEAST
NEVADA...ASSOCIATED WITH THE UPSTREAM SYSTEM WILL MOVE INTO NORTHWEST
UTAH AROUND 600 PM AND OVER THE WASATCH FRONT BY AROUND 900 PM THIS
EVENING. FRONT WILL THEN SHIFT SOUTHEAST ACROSS MOST OF UTAH BY
TOMORROW MORNING. WEAK SURFACE TROUGH OVER NORTHWEST UTAH AHEAD OF
THE MAIN FRONT HAS BEEN A FOCUS FOR CONVECTION WHICH HAS SHIFTED A
BAND OF SHOWERS EASTWARD THIS AFTERNOON. THIS TROUGH KEPT SURFACE
WINDS BELOW ADVISORY CRITERIA SO FAR OVER THE NORTHWEST...HOWEVER
WINDS HAVE SINCE INCREASED OVER THE WASATCH FRONT. EXPECT ADVISORY
CRITERIA WILL REMAIN SOUTH OF I-80...WHERE WINDS HAVE REACHED
ADVISORY LEVELS...BUT WILL HAVE TO MONITOR NORTHWEST DESERTS
AND WASATCH FRONT CLOSELY NEXT FEW HOURS.
OVER WEST CENTRAL AND SOUTHWEST UTAH...EXPECT WINDS TO INCREASE
THIS AFTERNOON AND STAY STRONG INTO THE EVENING. WINDS OVER THE WEST
CENTRAL DESERTS NOW IN THE 30 MPH RANGE WITH GUSTS NEAR 40 MPH AND
ARE EXPECTED TO INCREASE A A LITTLE MORE THIS AFTERNOON. WILL
CONTINUE WIND ADVISORY THROUGH 800 PM THIS EVENING FOR WHAT SHOULD BE
THE WINDIEST AREAS...BASICALLY SOUTHWEST AND WEST-CENTRAL UTAH.
MOUNTAINS WILL SEE WINDS BUT SHOULD REMAIN BELOW ADVISORY LEVELS.
AIRMASS REMAINS QUITE MOIST ACROSS THE STATE ESPECIALLY NORTH.
SATELLITE CONTINUES TO SHOW TROPICAL FEED FAR OUT INTO THE PACIFIC.
PRECIPITABLE WATER ON SATELLITE PRODUCT SHOWS AT LEAST AN INCH OR
MORE ASSOCIATED WITH SYSTEM OVER CALIFORNIA. NEWEST MODELS KEEP
ACCUMULATED PRECIPITATION OVER NORTHERN UTAH RIGHT AROUND THE INCH
RANGE BY TUESDAY MORNING. THIS IS A LITTLE LESS THAN PREVIOUS RUN BUT
ACCORDING TO HYDROLOGIC MODELS...WILL STILL BE ENOUGH TO CAUSE SOME
FLOODING OVER NORTHERN UTAH.
SPC HAS PUT MUCH OF NORTHERN AND WESTERN UTAH UNDER A SEVERE
THUNDERSTORM WATCH THROUGH 1000 PM MDT THIS EVENING. THIS MEANS THAT
CONDITIONS FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
PRECIPITATION...DAMAGING WINDS AND HAIL ARE IN PLACE OVER NORTHERN
AND WESTERN UTAH FROM BEAVER COUNTY NORTHWARD TO THE IDAHO BORDER. A
STRONG CONVERGENCE-DIVERGENCE COUPLET OVER NORTHWEST UTAH THIS
AFTERNOON...WIND SHEAR OF AROUND 60 KNOTS AND CAPES NEAR 1000 J/KG
REMAIN.
SNOW LEVELS COME DOWN TO NEAR 6000 FEET OR SO BY TOMORROW MORNING
AND THERE WILL PROBABLY BE ADVISORY LEVEL AMOUNTS ABOVE ABOUT 8000
FEET BY THEN. WILL ISSUE A SNOW ADVISORY FOR THE NORTHERN MOUNTAINS
AND THE WESTERN UINTAH MOUNTAINS FOR 4-8 INCHES OF SNOW
OVERNIGHT. THIS ADVISORY WILL BE IN EFFECT FROM 1000 PM MDT THIS
EVENING THROUGH 800 AM TUESDAY MORNING.
SYSTEM MOVES RATHER RAPIDLY OUT OF THE AREA TOMORROW AFTERNOON AS A
STRONG RIDGE BUILDS OVER THE WEST THROUGH THE END OF THE WEEK. LONG
RANGE GFS HINTS AT WEAK SYSTEM TO BRUSH THROUGH NORTHERN UTAH
SOMETIME FRIDAY. THIS SYSTEM LOOKS VERY WEAK ON LATEST RUN RIDING
OVER THE RIDGE AND THEN ALLOWING STRONG RIDGE TO REBOUND INTO THE
WEEKEND. NOTHING BUT RIDGE BEYOND.
&&
.HYDRO...COMBINATION OF EXPECTED RAINS AND SNOW MELT THROUGH TOMORROW
MORNING WILL INCREASE STREAM FLOWS THROUGH THE DAY TOMORROW BEFORE
SLOWLY DECREASING. FLOOD WATCH BEING ISSUED THIS AFTERNOON FOR
BLACKSMITH FORK...LOGAN RIVER...WEBER RIVER NEAR GATEWAY AND ALL
STREAMS AND TRIBUTARIES FEEDING THESE RIVERS. THIS FLOOD WATCH WILL
BE IN EFFECT THROUGH NOON TOMORROW.
TEMPERATURES WILL HEAT UP TO EARLY SUMMER LEVELS DURING THE LATTER
HALF OF THE WEEK...ESPECIALLY OVER SOUTHERN UTAH. EVEN THOUGH IT
SHOULD STAY DRY...SNOW MELT WILL BRING RIVER LEVELS BACK UP AGAIN.
&&
.AVIATION...STRONG COLD FRONT TO MOVE THRU SLC VICINITY THIS EVENING.
WILL STAY IN MEAN SOUTHERLY FLOW FOR THE REST OF THE DAY...WITH THE
EXCEPTION OF OCCASIONAL ERRATIC WIND DIRECTIONS ASSOCIATED WITH
THUNDERSTORM OUTFLOW THRU THIS EVENING. EXPECT FRONTAL PASSAGE AT SLC
NEAR 03Z. WINDS COULD APPROACH SEVERE LIMITS (58KT+) IN/NEAR STRONGER
STORMS. LARGE HAIL IS ALSO A POSSIBILITY WITH STORMS THIS EVENING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SEVERE THUNDERSTORM WATCH MOST OF WESTERN AND NORTHERN UTAH
THROUGH 1000 PM MDT THIS EVENING.
...WIND ADVISORY MOST OF SOUTHWEST AND WEST-CENTRAL UTAH THROUGH
800 PM MDT THIS EVENING.
...SNOW ADVISORY WASATCH MOUNTAINS AND WESTERN UINTA MOUNTAINS
FROM 1000 PM MDT THROUGH 800 AM MDT TUESDAY MORNING.
...FLOOD WATCH NORTHERN UTAH FROM 800 PM MDT THROUGH 1200 PM MDT
TUESDAY.
WY...NONE.
YOUNG/SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 620 AM MDT MON MAY 16 2005 UTZ001>021-WYZ021-171300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 620 AM MDT MON MAY 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY A VIGOROUS COLD FRONT WILL BE ACCOMPANIED BY STRONG WINDS AS IT MOVES ACROSS UTAH LATE TODAY AND TONIGHT. THE STRONGEST WINDS AHEAD OF THE FRONT ARE EXPECTED IN THE SOUTHWESTERN UTAH VALLEYS. WINDS BEHIND THE FRONT WILL BE THE STRONGEST OVER THE NORTHWEST DESERTS. SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS TONIGHT. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE BY TUESDAY MORNING. THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS OVER NORTHWEST UTAH THIS AFTERNOON. THE GREATEST THREAT FROM THESE STORMS WOULD BE HIGH WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY LOCALLY HEAVY PRECIPITATION COMBINED WITH WARM TEMPERATURES OF THE LAST COUPLE OF DAYS WILL INCREASE THE FLOWS ON AREA RIVERS AND STREAMS. SOME OF THESE WATERWAYS WILL REACH OR SLIGHTLY EXCEED BANKFULL LEVELS BY EARLY TUESDAY. LEVELS WILL START TO FALL LATER TUESDAY CONTINUING INTO WEDNESDAY. WARM TEMPERATURES LATER IN THE WEEK WILL RAISE WATER LEVELS ONCE AGAIN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST WENDOVER 40.74N 114.02W
05/16/2005 60 MPH TOOELE UT AWOS
&&
GIBSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 30 E WENDOVER 40.74N 113.45W
05/16/2005 66 MPH TOOELE UT MESONET
I-80 MESONET SENSOR.
&&
GIBSONThe Salt Lake City radar (KMTX), 128 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
10 thunderstorm wind. Local standard time, as filed.
Rosebud RAWS site
Upper Cedar RAWS site
Thunderstorm winds destroyed a batting cage. Damage amt from newspaper
Dugway MESONET Site
Thunderstorm winds blew over Semi truck
Shed destroyed and swamp cooler blown off roof
Shingles off roof and tree damage
Trees down
KMLF ASOS
KSGU ASOS
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468940, 5468941, 5468943, 5468942, 5468944, 5468945, 5468946, 5468949, 5468947, 5468948.